Childhood Diseases

Posted by: Sid''s mom | 2010-03-09



hi doc,

1) I am giving my baby antibiotic for his cold. he passes stools more often than usual now. is this diarrhoea? does antibiotics really cause diarrhoea? why is it so?
2) i am now currently living in a very hot region. can i give my baby water to drink to protect him from getting dehydrated? he is just three months old.

Expert's Reply



Why are you giving your baby of only 3 months an antibiotic for a cold? Colds are caused by viruses and antibiotics will not help at all. In fact you will only see the unwanted side effects such as diarrhoea due to the fact that the 'good bacteria' in your baby's digestive system are killed by the antibiotic. Stop the antibiotic. Give your baby Reuteri infant drops; 5 drops daily for 10 days. It would be best to give him a few extra sips of a Rehidrat solution for 1 day to replace lost fluid and body salts due to his diarrhoea.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: Purple | 2010-03-09

A cold is a virus and not caused by bacteria so the antibiotic isn''t going to help his cold at all.

If your baby is breastfed, don''t give water, no matter how hot it is hwere you live. The foremilk is aorund 88% water anyway, and is extremely thirst quenching for baby. So long as you are demand feeding and she can have lots of little sips she will be fine.

Give reuteri drops for the runny tummy caused by the antibiotics.

Reply to Purple

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.